Hail, Botetourt
- When
- July 30, 1:45 PM EST to 1:55 PM EST
- Where
- Botetourt County, 4.73 mi NW of Fincastle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.540, -79.950
A cold front and an outflow boundary from earlier thunderstorms upstream both moved across the area during the afternoon. These boundaries helped spark numerous showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front and an outflow boundary from earlier thunderstorms upstream both moved across the area during the afternoon. These boundaries helped spark numerous showers and thunderstorms. Enough instability developed during the afternoon to allow some of these storms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 1:18 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT SAT JUL 30 2011 .SYNOPSIS... A COLD FRONT WILL STALL SOUTH OF THE NORTH CAROLINA BORDER TONIGHT. BY SUNDAY NIGHT THE FRONT WILL SINK FARTHER SOUTH INTO THE CAROLINAS. HIGH PRESSURE RETURNS TO THE AREA EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 17Z...1PM EDT...THE SURFACE COLD FRONT IS SOUTH OF THE REGION NEAR THE NC/SC BORDER. CURRENTLY PROGRESSING INTO THE AREA IS THE 850 MB FRONT. ISOLATED CONVECTION STARTED DEVELOPING ALONG IT AROUND 16Z...NOON...AND COVERAGE HAS CONTINUED TO INCREASE SINCE THAT TIME. ANTICIPATE NO SIGNIFICANT CHANGES TO PLACEMENT OF THE BEST POPS THIS AFTERNOON NEAR AND JUST WEST OF THE BLUE RIDGE THIS AFTERNOON AS THIS 850 MB FRONT MOVES THROUGH. HAVE MADE TWEAKS TO THE HOURLY TEMPERATURE...DEW POINT AND SKY COVER GRIDS THROUGH THE AFTERNOON BASED ON THE LATEST VALUES. && .SHORT TERM /SUNDAY THROUGH MONDAY/... THE SURFACE COLD FRONT WILL STALL SOUTH OF THE NC/VA BORDER WHILE THE 85H BOUNDARY BECOMES QUASI-STATIONARY OVER THE AREA. SUNDAY AFTERNOONS CONVECTION ACROSS NORTH CAROLINA AND ALONG THE SURFACE FRONT SHOULD PUSH THE FRONT SOUTH DURING THE EVENING AND ALLOW DRIER AIR TO ENTER THE AREA FROM THE NORTHWEST. KEPT THE HIGHEST POPS ACROSS THE SOUTHERN PORTION OF RNK CWA SUNDAY. POPS DECREASE OVERNIGHT SUNDAY AND REMAIN DRY ON MONDAY. RAIN AND CLOUDS WILL LIMIT TEMPERATURES FROM WARMING SUNDAY ESPECIALLY ALONG THE VA/NC BORDER. WILL CARRY TEMPERATURES CLOSER TO NORMAL AND NEAR GUIDANCE. COULD SEE COOLER TEMPERATURES SUNDAY IF SHOWERS DEVELOP EARLY OR BECOME MORE WIDESPREAD THAN FORECASTED. DRIER AIR AND ABUNDANT SUNSHINE ON MONDAY WILL ALLOW TEMPERATURES TO WARM A FEW DEGREES ABOVE NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... THE LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT KEEPING THE FORECAST AREA UNDER AN UPPER LEVEL NORTHWEST FLOW EARLY IN THE LONG TERM PERIOD...WITH THE UPPER FLOW RELAXING TO A MORE ZONAL FLOW ON THE NORTHERN PERIPHERY OF THE SOUTHERN SUB-TROPICAL RIDGE. THE 00Z/29 ECMWF IS NOT QUITE AS AMPLIFIED BY THE END OF THE LONG TERM PERIOD AS THE GFS AND WAS THE PREFERRED SOLUTION. THIS TRANSLATES TO A GRADUAL WARMING TREND THROUGH THE LONG TERM PERIOD...UNTIL FRIDAY WHEN THE LONG RANGE MODELS AGREE AN UPPER LEVEL SHORT WAVE APPROACHING...WHICH WILL BRING THE BEST CHANCE FOR PRECIPITATION DURING THE WEEK. STILL...TEMPS FRIDAY WILL BE VERY WARM. OTHERWISE...TEMPERATURES SHOULD BE ABOVE NORMAL...ESPECIALLY TUESDAY-THURSDAY WHEN GEFS ENSEMBLES SHOW 850MB TEMPS 1-2 STANDARD DEVIATIONS ABV NORMAL. OUTSIDE OF THE HIGHER POPS FOR FRIDAY...COVERAGE OF THUNDERSTORMS SHOULD GRADUALLY INCREASE...ESPECIALLY IN THE MOUNTAINS...FROM WEDNESDAY TO THURSDAY AS A LOW LEVEL THETA-E AXIS PUSHES INTO THE AREA. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONDITIONS WILL REMAIN PRIMARILY VFR THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. THE EXCEPTION TO THIS RULE WILL BE WHERE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURRING. DEVELOPMENT STARTED AROUND 16Z...NOON...AND HAS SINCE CONTINUED TO SPREAD IN COVERAGE THIS AFTERNOON...BUT FOR THE MOST PART STILL IS ISOLATED. UNDER THE HEAVIER SHOWERS AND STORMS EXPECT BRIEF...LOCALIZED IFR/MVFR CONDITIONS. WHILE A SURFACE COLD HAS PASSED TO OUR SOUTH...THE FRONT AROUND 850 MB WILL LINGER OVER THE REGION INTO SUNDAY. THIS WILL MEAN A CONTINUED CHANCE OF SCATTERED SHOWERS AND STORMS. WITH THE BOUNARY LAYER FRONT TO OUR SOUTH...WE ARE EXPECTING LOW LEVEL WINDS TO CONTINUE VEERING TO THE NORTHEAST TONIGHT. WITH LINGERING MOISTURE...ANTICIPATE LOW END VFR CEILING TO DEVELOP ACROSS MUCH OF THE AREA OVERNIGHT. THERE COULD BE AREAS WITH MVFR CIGS...BUT HAVE NOT INCLUDED THAT POSSIBILITY AT THIS POINT IN THE TAFS. ALSO ANTICIPATE THE DEVELOPMENT OF MVFR LIGHT FOG ACROSS ANY AREAS TODAY THAT RAIN. ANY SUB-VFR VSBYS SHOULD IMPROVE TO VFR BY 15Z...11 AM...ON SUNDAY. THE PROXIMITY OF THE 850 MB FRONT WILL HELP MAINTAIN ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS ACROSS THE AREA TONIGHT INTO EARLY SUNDAY. THANKS TO A STALLED 850 MB FRONT...BKN-OVC LOW END VFR CIGS AND LOCALIZED MVFR CIGS WILL CONTINUE SUNDAY AFTERNOON INTO SUNDAY NIGHT ALONG WITH ISOLATED TO SCATTERED SHOWERS AND STORMS. MAINLY VFR CONDITIONS WILL EXIST MONDAY THROUGH WEDNESDAY AS HIGH PRESSURE RETURNS TO THE AREA. LATE NIGHT MVFR VALLEY FOG WILL BE POSSIBLE...ESPECIALLY IN THOSE AREAS THAT RECEIVED SIGNIFICANT RAIN SATURDAY THROUGH SUNDAY. ON THURSDAY...A COLD FRONT WILL HEAD SOUTH THROUGH THE AREA. ANTICIAPTE LOCALIZED MVFR CONDITIONS WITH ISOLATED TO SCATTERED SHOWERS AND STORMS. && .CLIMATE... BLUEFIELD WILL BE CLOSE TO THEIR RECORD HIGH FOR TODAY. SATURDAY RECORDS: ROANOKE.....101 SET IN 1931 LYNCHBURG...100 SET IN 1953 DANVILLE....101 SET IN 1953 BLACKSBURG...94 SET IN 1953 BLUEFIELD....88 SET IN 1987 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/DS SHORT TERM...RCS LONG TERM...PH AVIATION...DS CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 401 AM EDT SAT JUL 30 2011 VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-310900- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 401 AM EDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-310900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- 401 AM EDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES OUR REGION. THE MAIN THREATS FROM THESE STORMS WILL BE VERY HEAVY RAIN AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN AND DAMAGING WINDS WILL CONTINUE SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
11 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Hail slightly larger than quarters fell on Cliffview Drive.
Several trees were blown down just south of the City of Roanoke. One was down on a power line on Colony Lane, another on a power line at Timberlane Avenue, and three more on a house and power line.
Many trees were blown down across the southwest side of the City of Roanoke. A few of the streets with trees down were Avon Road, Ashby Road, and Rosalind Road.
Thunderstorm winds knocked a large tree down on Route 602.
Thunderstorm winds knocked a tree down on Route 788.
Several trees were blown down by thunderstorm winds across the southwest part of the county. One was on Route 626, another at the 100 block of Route 712 and another on Route 628. Power lines were also downed by some of these trees.
Thunderstorm winds blew trees down on Wisecarver Road.
Lightning strike fried a safe.
Thunderstorm winds knocked several trees down.
Several trees down across the southern half of the county. One was down on Route 644, one on Route 679, one on Route 643, one on Route 719, one on Route 604, and another on Lee Grant Avenue.
Thunderstorm winds blew down a tree at 671 County Line Road.
A tree was blown down on Woodfork Road.
Numerous trees blown down on Sandy Creek Church Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336880, 336881, 336890, 338177, 338694, 338695, 336924, 336928, 337103, 338693, 337097, 337098, 337099, 337101.